Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 11, 2021DeKalb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 11, 2021, 3:52 PM CDT for DeKalb County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 3:52 PM CDT (20:52 UTC)
Expired
Aug 11, 2021, 4:15 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Hail
0.25 in
Wind
40

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS84 KBMX 112052
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Wed Aug 11 2021
 
ALZ020-112115-
Cherokee AL-
352 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Cherokee
County through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Weiss Lake, or near Cedar Bluff, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Leesburg, Sand
Rock, Gaylesville, Cornwall Furnace Park, Western Weiss Lake,
Blanche, Little River Falls, Eastern Weiss Lake, New Moon, Yellow
Creek Falls, Chesnut Bay Resort, Broomtown and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3440 8548 3436 8548 3418 8557 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3434 8568 3436 8566 3437 8563 3439 8562
      3440 8563 3440 8562 3442 8560
TIME...MOT...LOC 2051Z 185DEG 11KT 3423 8566 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

61

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:26 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 11, 3:26 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
326 PM CDT Wed Aug 11 2021

.SHORT TERM...
/Updated at 1258 PM CDT Wed Aug 11 2021/

Showers and thunderstorms will continue to develop across the
state through the afternoon and early evening. Activity may be
more limited in the far southeast and far northwestern counties
where low level convergence and moisture are not as strong. For
the rest of the area...instabilities are around 4000 J/kg with LI
around -8C and light wind profiles. Storms that develop will have
very little movement allowing for heavy rain and downburst winds
possible in the stronger storms. Localized flooding is a threat as
storms back build and move over the same areas. Downed trees are
also a threat with any downburst or microburst events.
Temperatures will be in the lower 90's...with slightly lower
temperatures across Jefferson and Shelby Counties where storms
have remained for several hours. With the abundant moisture
profile...heat indices will be in the triple digits again with a
Heat Advisory remaining in effect through the afternoon.

Tonight...convection will weaken after sunset with patchy fog
possible again through the early morning. Low temperatures will be
in the low to mid 70's. Thursday...Alabama will be in the same
weather pattern with scattered showers and thunderstorms possible
across the entire area beginning in the late morning and lasting
through the afternoon. Instabilities will be again between 2000
and 3000 with high PW values...light winds...and DCAPE at or
slightly less than 1000 J/kg. Expect strong storms with very
little movement to produce frequent lightning...localized flooding
rainfall threat...and strong downburst winds. High temperatures
will be in the lower 90's. Heat indices will be around the triple
digits through the afternoon...but with the anticipated cloud
cover causing slightly lower high temperatures...the heat indices
wont' be quite high enough to warrant another Heat Advisory.

24

.LONG TERM...
/Updated at 0302 PM CDT Wed Aug 11 2021/

Friday through Tuesday.

No significant changes made to extended forecast. Scattered to
numerous showers/storms each day, mainly in the afternoons. Main
change was made to Sunday with higher rain chances across the
northern counties. An upper trof digging southward over the Upper
MS Valley states will get close enough on Sunday for likely rain
chance north of I-20. Still a lot of uncertainty regarding long
term track of TC Fred. On current NHC track, we could see an
increase in rain chances across the southeast counties Sunday
night and Monday, but limited impacts expected at this time. Heat
indices will continue to be in the 99-105 range each day, but
probably not enough areal coverage of 105 heat indices for heat
advisories.

58/rose

Previous long-term discussion:
/Updated at 345 AM CDT Wed Aug 11 2021/

Friday through Tuesday.

Persistence remains in the forecast through this weekend as
Central Alabama is situated in a mundane, summer pattern typical
for this time of year. Abundance of heat and humidity will
continue, which not only suggests elevated heat indices at times,
but necessary moisture/instability for diurnal convection. The
flattened sub-tropical ridge will remain across the Southeast
through this time, though more prominent ridging is forecast
across the West Friday. Guidance also progs an upper-level low
meandering to our southeast on Fri/Sat. This might have some
effect on rain chances, but I've kept PoPs in the 30-50% range
each day through Sunday due to expected instability and PWs in the
1.8-2.1" range.

The NHC is forecasting Tropical Storm Fred to make an approach
toward the northeastern Gulf Coast late Sunday and early Monday.
The latest forecast track brings it northward across eastern
Alabama and western Georgia on Mon/Tue as it follows a weakness in
the sub-tropical ridge. As a result, I've shown a decrease in
temperatures for these days as well as an increase in PoPs. This
is a very generalized forecast for now - specifics remain too
uncertain at this time. The good news is the tropical cyclone will
be in a weakening state as it moves inland. It's also forecast to
be to our east. If we remain on the western side of the
circulation, as is currently expected, impacts should remain very
limited. For now there is no need for particulars in the HWO.
We're still several days out and there's a typical amount of
uncertainty in the track/intensity of Fred. The forecast and
expected impacts from Fred will become more clear over the coming
days.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue across the area
through the day. The best convergence will be in the central part
of the state...with a tempo in for MVFR visibilities at these TAF
sites. Otherwise...only included VCTS for now for the rest of the
area due to uncertainty in timing and placement this afternoon and
evening. Activity should weaken at sunset. Tonight...plenty of
low level moisture is expected to yield more fog development...at
least MVFR visibilities. Scattered showers and thunderstorms are
possible again tomorrow beginning late morning lasting through the
afternoon.

24

&&

.FIRE WEATHER...

With an upper ridge over the area, surface and transport winds
will be light through Friday. Scattered to numerous thunderstorms
each afternoon with locally heavy rainfall due to slow movement
of storms. Minimum RH values should remain above 50% for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  71  91  72 /  30  50  20  50  20
Anniston    74  92  72  91  73 /  30  50  20  50  20
Birmingham  74  92  73  91  73 /  30  50  20  50  20
Tuscaloosa  74  92  74  92  74 /  30  50  20  50  20
Calera      74  90  73  89  73 /  20  50  20  50  20
Auburn      73  90  72  90  73 /  20  50  20  40  20
Montgomery  74  93  73  93  74 /  20  50  20  40  20
Troy        73  93  73  93  73 /  20  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Dallas...Elmore...
Fayette...Greene...Hale...Lamar...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Russell...
Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Aug 11, 2:50 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 PM CDT Wed Aug 11 2021

ALZ011>015-017>050-122300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 PM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices may 105 degrees across portions of southern and west
Central Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue through Saturday with heat
indices from 100 to 105 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 11, 2:44 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
244 PM CDT Wed Aug 11 2021

ALZ037-112015-
Tallapoosa AL-
244 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northern Tallapoosa
County through 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillabee Creek, or 7 miles east of Alexander City, moving northwest
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alexander City, Jacksons' Gap, New Site, Goldville, Hillabee Creek,
Northern Lake Martin, Hackneyville, Eagle Creek, Horseshoe Bend and
Horseshoe Bend National Military Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3287 8590 3307 8601 3309 8601 3309 8598
      3311 8597 3311 8571 3289 8567
TIME...MOT...LOC 1943Z 146DEG 7KT 3295 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 2:58 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
258 PM CDT Wed Aug 11 2021

ALZ018-019-112030-
Calhoun AL-Etowah AL-
258 PM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Calhoun and
southeastern Etowah Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glencoe to near Oxford Lake. Movement was
north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gadsden, Anniston, Oxford, Jacksonville, Hokes Bluff, Cobb Town, West
End-Cobb Town, Fort McClellan, Saks, Glencoe, Weaver, Hobson City,
Anniston Regional Airport, Blue Mountain, Alexandria, Jacksonville
State University, Oxford Lake, Southside, Gadsden Steam Plant and
Choccolocco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8574 3397 8574 3397 8572 3363 8566
      3363 8569 3361 8569 3361 8572 3360 8573
      3358 8586 3359 8590 3385 8600 3401 8600
      3404 8576
TIME...MOT...LOC 1958Z 173DEG 12KT 3390 8586 3362 8577

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 3:02 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Wed Aug 11 2021

ALZ011-013-015-022-023-112045-
Fayette AL-Walker AL-Pickens AL-Tuscaloosa AL-Marion AL-
302 PM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northwestern Walker,
northwestern Tuscaloosa, southeastern Marion, northeastern Pickens
and Fayette Counties through 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poplar Springs to near Coker. Movement was
west at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northport, Winfield, Fayette, Carbon Hill, Gordo, Reform, Guin,
Berry, Coker, Brilliant, Glen Allen, Kansas, Belk, Gu-
Win, Eldridge, Bankston, Samantha, Lake Lurleen State Park,
Tuscaloosa Regional Airport and Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 8800 3353 8795 3411 8795 3407 8763
      3400 8764 3400 8751 3317 8760 3321 8803
TIME...MOT...LOC 2002Z 107DEG 8KT 3398 8742 3326 8765

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 3:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
328 PM CDT Wed Aug 11 2021

ALZ018-020-112100-
Etowah AL-Cherokee AL-
328 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northeastern Etowah
and southwestern Cherokee Counties through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ball Flat, or near Hokes Bluff, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hokes Bluff, Centre, Cedar Bluff, Centre Municipal Airport, Leesburg,
Tennala, Ballplay, Tabor Road, Slackland, Cherokee Rock Village,
Western Weiss Lake, Moshat, Ball Flat, Eastern Weiss Lake, Weiss Dam,
Chesnut Bay Resort, Black Creek and Reaves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3422 8555 3397 8569 3397 8574 3393 8574
      3395 8582 3396 8584 3395 8585 3395 8586
      3420 8592 3420 8584 3421 8584
TIME...MOT...LOC 2028Z 200DEG 10KT 3400 8577

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 3:41 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT Wed Aug 11 2021

ALZ011>014-022-023-112130-
Fayette AL-Winston AL-Pickens AL-Tuscaloosa AL-Marion AL-Lamar AL-
341 PM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northwestern
Tuscaloosa, Marion, northern Pickens, western Winston, Fayette and
Lamar Counties through 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winston Free State Barn to 6 miles west of
Coker. Movement was west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Vernon, Sulligent, Gordo,
Reform, Millport, Carrollton, Lynn, Pickensville, Guin, Hackleburg,
Berry, Double Springs, Brilliant, Glen Allen, Kennedy and Nauvoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8804 3429 8730 3399 8743 3400 8764
      3387 8764 3387 8753 3379 8753 3323 8778
      3324 8825
TIME...MOT...LOC 2040Z 105DEG 5KT 3421 8739 3326 8779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

61
Special weather statement, Aug 11, 3:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT Wed Aug 11 2021

ALZ020-112115-
Cherokee AL-
352 PM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Cherokee
County through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Weiss Lake, or near Cedar Bluff, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Leesburg, Sand
Rock, Gaylesville, Cornwall Furnace Park, Western Weiss Lake,
Blanche, Little River Falls, Eastern Weiss Lake, New Moon, Yellow
Creek Falls, Chesnut Bay Resort, Broomtown and Little River Canyon
NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3440 8548 3436 8548 3418 8557 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3434 8568 3436 8566 3437 8563 3439 8562
      3440 8563 3440 8562 3442 8560
TIME...MOT...LOC 2051Z 185DEG 11KT 3423 8566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:17 PM CDTSpecial Weather StatementBMXCoosa28 min
Aug 10, 8:44 PM CDTSpecial Weather StatementBMXCoosa31 min
Aug 11, 12:10 PM CDTAreal Flood AdvisoryBMXJefferson110 min
Aug 11, 12:40 PM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 12:53 PM CDTSpecial Weather StatementBMXSt. Clair37 min
Aug 11, 1:05 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Aug 11, 1:15 PM CDTSpecial Weather StatementBMXJefferson30 min
Aug 11, 1:23 PM CDTSpecial Weather StatementBMXShelby37 min
Aug 11, 1:28 PM CDTSpecial Weather StatementBMXSt. Clair32 min
Aug 11, 1:46 PM CDTSpecial Weather StatementBMXJefferson29 min
Aug 11, 1:49 PM CDTSpecial Weather StatementBMXBibb, Shelby26 min
Aug 11, 2:05 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker25 min
Aug 11, 2:27 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 11, 2:34 PM CDTSpecial Weather StatementBMXCalhoun26 min
Aug 11, 2:44 PM CDTSpecial Weather StatementBMXTallapoosa31 min
Aug 11, 2:58 PM CDTSpecial Weather StatementBMXCalhoun32 min
Aug 11, 3:02 PM CDTSpecial Weather StatementBMXFayette43 min
Aug 11, 3:22 PM CDTAreal Flood AdvisoryBMXCalhoun105 min
Aug 11, 3:28 PM CDTSpecial Weather StatementBMXCherokee32 min
Aug 11, 3:41 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Pickens, Winston49 min
Aug 11, 4:38 PM CDTSpecial Weather StatementBMXGreene37 min
Aug 11, 5:19 PM CDTAreal Flood AdvisoryBMXGreene, Sumter3 hr
Aug 11, 6:18 PM CDTSpecial Weather StatementBMXPike27 min
Aug 11, 6:25 PM CDTSevere Thunderstorm WarningBMXPike20 min
Aug 11, 6:30 PM CDTSevere Thunderstorm WarningBMXMontgomery30 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.